Translator Disclaimer
2016 Sharp minimax tests for large covariance matrices and adaptation
Cristina Butucea, Rania Zgheib
Electron. J. Statist. 10(2): 1927-1972 (2016). DOI: 10.1214/16-EJS1143

Abstract

We consider the detection problem of correlations in a $p$-dimensional Gaussian vector, when we observe $n$ independent, identically distributed random vectors, for $n$ and $p$ large. We assume that the covariance matrix varies in some ellipsoid with parameter $\alpha >1/2$ and total energy bounded by $L>0$.

We propose a test procedure based on a U-statistic of order 2 which is weighted in an optimal way. The weights are the solution of an optimization problem, they are constant on each diagonal and non-null only for the $T$ first diagonals, where $T=o(p)$. We show that this test statistic is asymptotically Gaussian distributed under the null hypothesis and also under the alternative hypothesis for matrices close to the detection boundary. We prove upper bounds for the total error probability of our test procedure, for $\alpha>1/2$ and under the assumption $T=o(p)$ which implies that $n=o(p^{2\alpha})$. We illustrate via a numerical study the behavior of our test procedure.

Moreover, we prove lower bounds for the maximal type II error and the total error probabilities. Thus we obtain the asymptotic and the sharp asymptotically minimax separation rate $\widetilde{\varphi}=(C(\alpha,L)n^{2}p)^{-\alpha/(4\alpha +1)}$, for $\alpha>3/2$ and for $\alpha >1$ together with the additional assumption $p=o(n^{4\alpha -1})$, respectively. We deduce rate asymptotic minimax results for testing the inverse of the covariance matrix.

We construct an adaptive test procedure with respect to the parameter $\alpha$ and show that it attains the rate $\widetilde{\psi}=(n^{2}p/\ln\ln(n\sqrt{p}))^{-\alpha/(4\alpha +1)}$.

Citation

Download Citation

Cristina Butucea. Rania Zgheib. "Sharp minimax tests for large covariance matrices and adaptation." Electron. J. Statist. 10 (2) 1927 - 1972, 2016. https://doi.org/10.1214/16-EJS1143

Information

Received: 1 November 2015; Published: 2016
First available in Project Euclid: 18 July 2016

zbMATH: 1346.62086
MathSciNet: MR3522665
Digital Object Identifier: 10.1214/16-EJS1143

Subjects:
Primary: 62G10, 62H15
Secondary: 62G20

Rights: Copyright © 2016 The Institute of Mathematical Statistics and the Bernoulli Society

JOURNAL ARTICLE
46 PAGES


SHARE
Vol.10 • No. 2 • 2016
Back to Top